Wisconsin, 2009

Tornado and Damaging Wind in Wisconsin, June 23, 2009

June 23, 2009 · NWS MKX · 2 events in 1 county or zone

A single isolated cell developed quickly in the Edgerton area of north-central Rock County, moved east-southeast, and produced a weak landspout-type tornado and wind damage northwest of the Milton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A single isolated cell developed quickly in the Edgerton area of north-central Rock County, moved east-southeast, and produced a weak landspout-type tornado and wind damage northwest of the Milton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 23, 2:05 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CDT TUE JUN 23 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
WILL LET HEAT ADVISORY RUN ITS COURSE THROUGH 00Z/24.
FORTUNATELY...WINDS HAVE REMAINED MOSTLY 6KTS OR LESS WHICH HAS
PREVENTED DRIER AIR ALOFT FROM MIXING DOWN TO SURFACE ACROSS
WIDESPREAD AREA...HOWEVER DEWPOINTS IN A FEW SPOTS HAVE DROPPED BACK
INTO THE 60S. CONSIDERED ANOTHER ADVISORY FOR WEDNESDAY ESPECIALLY
IN MY MORE POPULOUS SOUTHEAST AREA.  HOWEVER WILL AGAIN BE
BORDERLINE EVENT...AND AM EXPECTING SLIGHTLY MORE MIXING IN THE
BOUNDARY LAYERS WHICH WOULD RESULT IN A MORE WIDESPREAD DROP IN
DEWPOINT.  HOWEVER THIS COULD BE COUNTERED BY ADVECTION OF HIGHER
DEWPOINTS FROM THE SOUTH.  85H TEMPS COOL 1-2 DEGREES AS WELL.
HENCE WL LET EVENING/MIDNIGHT SHIFT REEVALUATE FOR POTENTIAL HEAT
ADVISORY FOR WED.

SQUALL LINE RACING ACROSS IA/MN MOVING EAST AT 35 MPH MAY REACH FAR
WESTERN CWA BETWEEN 00-02Z IF IT HOLDS TOGETHER.  CONVECTION IS
MOVING INTO A VERY UNSTABLE AIR MASS WITH SBCAPES AROUND 3000 J/KG
AND NO CIN.  CORFIDI VECTORS FAVOR THIS COMPLEX TAKING A TURN TO THE
SOUTHEAST THROUGH LATE AFTERNOON...BUT NORTHERN EDGE WILL BE TO
CLOSE FOR COMFORT TO MY FAR WEST.  MCS MAINTENANCE GREATER THAN 75
PERCENT IN WESTERN IOWA...BUT REMAINING VERY LOW IN FAR EASTERN IOWA
INTO WISCONSIN.  LATEST 3KM WRF CONVECTION MODEL DOES CARRY
WEAKENING SQUALL LINE INTO WRN CWA THIS EVENING. SLIGHT RISK JUST
EXPANDED TO INCLUDE ALMOST ENTIRE CWA BUT THINKING CONVECTION WILL
WEAKEN AND DIMINISH DURING THE EVENING.  LAPSE RATES ARE
STEEPENING.  WL ADD SCT WORDING TO MY FAR WEST...TAPERING OFF TO
SCHC WEST OF MKE THIS EVENING.  MAIN SVR THREAT WILL BE WIND DUE TO
HIGH FREEZING LEVELS.

ENHANCED FORCING FROM RIGHT ENTRANCE REGION MOVING ACROSS SOUTHERN
WISCONSIN LATER WEDNESDAY INTO WEDNESDAY EVENING...SO EXPECTING MORE
WIDESPREAD ROUND OF THUNDERSTORMS DURING THIS PERIOD AS LOW LEVEL
CONVERGENCE ASSOCIATED WITH WEAK FRONTAL BOUNDARY MOVES ACROSS AREA.
SHEAR REMAINS MINIMAL DURING THIS PERIOD BUT CAPE INCREASES TO 3000
J/KG.  COULD NOT RULE OUT ISOLATED SEVERE AS FREEZING LEVEL
DECREASES LATER WEDNESDAY.

SMALL THREAT CONTINUES ACROSS SOUTH THU MORNING...OTHERWISE DRIER
AIR SLIDES SOUTH ACROSS CWA THU FOR FRI.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GOOD AGREEMENT BETWEEN HI RES ECMWF AND GFS CONTINUES...AT LEAST
THROUGH THE FIRST PORTION OF THE EXTENDED PERIOD.  SECOND SHORT WAVE
TROUGH OF THE FORECAST PERIOD AND FAIRLY STRONG COOL FRONT SWEEPS
THROUGH SOUTHERN WISCONSIN ON SATURDAY.  SHEAR LOOKS IMPRESSIVE ON
SATURDAY BUT QUESTION AS TO AMOUNT OF INSTABILITY AVAILABLE.
SATURDAY EVENING FESTIVITIES MAY BE THREATENED FROM CONVECTION
BEFORE RIDGING AND DRY WEATHER RETURNS OVERNIGHT SATURDAY...AND
LINGERS THROUGH THE REST OF THE WEEKEND AND INTO EARLY NEXT WEEK.

LARGE DIFFERENCES APPEAR WITH REGARDS TO THE UPPER LEVEL FEATURES
EARLY NEXT WEEK ACROSS NRN CONUS INTO SRN CANADA...HENCE CONFIDENCE
DECREASES.  ECMWF SHOWING INCREASING AMPLITUDE TO LONG WAVE TROUGH
OVER ERN GTLAKES/NERN CONUS AND LINGERS TROUGH INTO MID WEEK...WHILE
GFS FOCUSES MORE ON AMPLIFYING COLD CORE LOW OVER SOUTH CENTRAL
CANADA.  CONSIDERING BOTH MODELS SHOWING LITTLE AGREEMENT OR RUN TO
RUN CONTINUITY...WL CONTINUE WITH DRY FORECAST AT THIS POINT.  ENUF
CONFIDENCE HOWEVER IN INCREASING NWLY WINDS USHERING IN COOLER 85H
TEMPS.  HENCE LOWERED TEMPS SLIGHTLY SUN THRU TUE.  STILL LOOKS
PLEASANT AND SEASONAL...WITH LAKE BREEZE COOLING NEXT TO LAKE
MICHIGAN.

&&

.AVIATION...A SYSTEM CURRENTLY IN IOWA WILL MOVE WEST TOWARD
WISCONSIN THIS EVENING.  MONITORING THUNDERSTORMS CURRENTLY IN
NORTHERN IOWA FOR THE SLIGHT CHANCE THAT THESE COULD REACH MADISON
THIS EVENING.

POTENTIAL FOR FOG IN THE EARLY MORNING HOURS ONCE AGAIN EARLY
THURSDAY MORNING. EXPECT IFR CONDITIONS OR HIGHER IN THE WEST...MVFR
EAST. ANOTHER SYSTEM PASSING WISCONSIN TOMORROW WILL BRING HIGH TO
MID LEVEL CLOUDS THROUGH THE DAY. CHANCES FOR THUNDERSTORMS INCREASE
TOMORROW AFTERNOON INTO THE EVENING.

&&

.MARINE...LOOKING FOR PATCHY FOG OR HAZE VERSUS WIDESPREAD FOG ONCE
AGAIN OVER THE LAKE SHORE WATERS TONIGHT AS COOLER LAKE AIR OFFSET
BY LOWER DEW POINTS ADVECTING IN FROM THE EAST AROUND SURFACE HIGH
PRESSURE OVER LOWER MI AND THE EASTERN GREAT LAKES.
&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
WIZ046-047-051-056>059-062>065-067>070.
LM...NONE.
&&

SHORT/LONG TERM...MBK
AVIATION/MARINE...PZ/MRC
Hazardous weather outlook, Jun 23, 6:05 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 PM CDT TUE JUN 23 2009

WIZ046-047-051-052-056>060-062>072-241100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
705 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL FALL THROUGH THE 90S THIS EVENING.

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR
QUALITY ADVISORY FOR OZONE FOR SHEBOYGAN...OZAUKEE...MILWAUKEE...
RACINE...AND KENOSHA COUNTIES UNTIL 10 PM WEDNESDAY. AN AIR QUALITY
WATCH REMAINS IN EFFECT FOR THE REMAINDER OF SOUTHEAST WISCONSIN
UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WEDNESDAY AFTERNOON SHOULD REACH FROM 93 TO 97
ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN INLAND FROM
LAKE MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH WEDNESDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT.

AN AIR QUALITY ADVISORY REMAINS IN EFFECT FOR THE LAKESHORE COUNTIES
UNTIL 10 PM WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

LMZ643>646-241100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
705 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

PATCHY FOG IS EXPECTED TO DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH WEDNESDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT.

BORGHOFF
WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 40 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 23, 7:07 PM CST to 7:09 PM CST
Where
Rock County, 1.8 mi SE of Newville to 2.6 mi SE of Newville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.812, -88.995

Powerful thunderstorm winds toppled several trees and tree debris brought down a couple power-lines.

Tornado, Rock

When
June 23, 7:09 PM CST to 7:11 PM CST
Where
Rock County, 2.11 mi NNW of Milton Jct to 1.76 mi N of Milton Jct
Rating
EF0
Path length
0.84 mi
Path width
30 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
42.799, -88.984

An isolated thunderstorm cell quickly developed and spun up a weak landspout-type tornado that was spotted by the Janesville airport observer, trained spotters and the public. It began over the southwest part of Clear Lake and moved east-southeast and ended just east of STH 59. A screen porch was ripped off a mobile home trailer and some trees just south and southeast of Clear Lake were uprooted or damaged. The estimated max wind speeds of were 70-75 mph. Starting and ending location of 42.79879/-88.98358 and 42.79540/-88.96750. The compass bearing was 117 degrees. The average path width was about 15 yds. DI#3, DOD2.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177277, 177278.